Ohio, 2010

Hail in Ohio, September 3, 2010

September 3, 2010 · NWS CLE · 1 event in 1 county or zone

A cold front entered northwestern Ohio just before daybreak on September 3rd. The front progressed east during the day bringing scattered showers and thunderstorms to the northern Ohio region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front entered northwestern Ohio just before daybreak on September 3rd. The front progressed east during the day bringing scattered showers and thunderstorms to the northern Ohio region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 3, 9:10 PM EST, 10 minutes earlier.

Area forecast discussion, Sep 3, 9:10 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1010 PM EDT FRI SEP 3 2010

.SYNOPSIS...
A COLD OVER THE APPALACHIANS WILL SWEEP OFF THE EAST COAST. AN
UPPER LEVEL TROUGH WILL DROP SOUTHEAST ACROSS THE GREAT LAKES
TONIGHT AND EARLY SATURDAY. NOTICEABLY COOLER AIR WILL MOVE INTO
THE AREA WITH CLOUDS AND SOME LAKE EFFECT SHOWERS. HIGH PRESSURE
WILL MOVE ACROSS THE OHIO VALLEY EARLY IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPPER LEVEL TROUGH AND SURFACE TROUGH MAKING ITS WAY ACROSS THE
GREAT LAKES. DTX 00Z SOUNDING HAS H8 TEMPS OF 8C AND H5 TEMP OF
-16C. WE HAVE ENOUGH INSTABILITY TO ADD THE MENTION OF ISOLATED
THUNDER FOR THE OVERNIGHT OVER THE LAKE AND ACROSS THE SNOWBELT
WITH THE LAKE ENHANCED/EFFECT SHOWERS. WINDS AWAY FROM THE LAKE
MAY BE AT A RELATIVE LULL CURRENTLY...BUT GRADIENT EXPECTED TO
TIGHTEN AGAIN WITH THE TROUGH AND WILL KEEP A BREEZE OVERNIGHT.
WHILE THERE IS SOME PARTIAL CLEARING...MOST AREAS WILL GO MOSTLY
CLOUDY/CLOUDY OVERNIGHT.

TEMPERATURES AND ESPECIALLY THE DEWPOINT WILL BE NOTICEABLY
LOWER. THE BULK OF THE CHILLY AIR WILL ACCOMPANY THE TROUGH ALOFT
WHICH WILL ARRIVE LATER TONIGHT. FORECAST LOW TEMPERATURES
TONIGHT BASED ON LAST NIGHTS UPSTREAM TEMPS...MAINLY IN THE MID
AND LOWER 50S. A LITTLE WARMER AT THE LAKESHORE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
SATURDAY WILL BE A PREVIEW OF FALL...DRAMATICALLY DIFFERENT THAN
RECENT WEATHER. EXTENSIVE STRATOCUMULUS SHIELD OVER THE WESTERN
GREAT LAKES WILL SWEEP IN AND WITH THE FLOW OFF LAKE ERIE AND H8
TEMPERATURES PROGGED TO DROP TO ABOUT 4C...EXPECT A FAIR AMOUNT OF
LAKE EFFECT RAIN SHOWERS. THE WEST-NORTHWEST FLOW WILL FAVOR THE
TRADITIONAL SNOWBELT. LAKE-H5 TEMPERATURE DIFFERENTIAL IS LARGE
ENOUGH TO CONTINUE TO MENTION A CHANCE OF A THUNDERSTORM.
TEMPERATURES WILL ONLY BE IN THE 60S AND IN AREAS WHERE THE RAIN
IS OCCURRING THE TEMPERATURES WILL DROP BACK TOWARD 60...COLD
ENOUGH FOR A LIGHT JACKET. THE FAR SOUTHERN COUNTIES...FROM THE
ROUTE 30 CORRIDOR SOUTH...WILL LIKELY SEE SOME IN-AND-OUT SUNSHINE.

IMPROVEMENT WILL COME QUICKLY AS THE FLOW STARTS TO BACK ON SATURDAY
NIGHT. WITH DRYING AND SUBSIDENCE THE LAKE EFFECT CLOUDS AND
SHOWERS WILL START TO SHRINK AND PROBABLY END UP ALONG THE LAKE
ERIE LAKESHORE NEAR ERIE SUNDAY MORNING AND THEN DRY UP EARLY
SUNDAY. FAIR WEATHER CUMULUS/STRATOCUMULUS WILL OCCUR ESPECIALLY
ACROSS EXTREME NE OH/NW PA AND DIMINISH BY LATE IN THE DAY WITH
TEMPS STILL BELOW NORMAL.

LOOKS LIKE A QUICK WARMER UP EARLY IN THE WORK WEEK...PERHAPS WARM
ENOUGH ON LABOR DAY FOR A LATE SUMMER SWIM...WITH HIGH TEMPERATURES
RECOVERING WELL INTO THE 70S TO AROUND 80.

DESPITE THE RELATIVELY STRONG WARM ADVECTION... THERE IS NO ELEVATED
CAPE AND THE MODEL SOUNDINGS APPEAR CAPPED AND I DOUBT THERE WILL
BE MUCH IN THE WAY OF CLOUDS. TEMPERATURES WILL BE BACK ABOVE
NORMAL BY TUESDAY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A FRONTAL SYSTEM WILL MOVE ACROSS THE REGION LATE TUESDAY AND THEN
SOME LAKE EFFECT/LAKE ENHANCED SHOWERS MAY DEVELOP FOR THE NORTHEAST
PORTION OF THE FORECAST AREA. EXCEPT FOR THE LAKE ENHANCED PORTION
KEPT THE POPS 24% OR LESS...THE AIRMASS SEEMS DRY.

HIGH PRESSURE THEN BUILDS IN FOR LATE WEDNESDAY AND ITS EFFECTS WILL
LAST THROUGH THURSDAY. ANOTHER SYSTEM MAY AFFECT THE AREA FRIDAY.
SOME QUESTIONS ON THE TIMING. KEPT FRIDAY DRY AND SOME POPS FOR
FRIDAY NIGHT. WENT CLOSE TO HPC GUIDANCE FOR TEMPERATURES...THEY
LOOK REASONABLE EXCEPT FOR SOME MINOR TWEEKS MAINLY WEDNESDAY AFTER
THE FRONTAL PASSAGE.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
THE COLD FRONT IS NOW EAST OF THE AREA WITH MODERATE WESTERLY
WINDS IN COLD ADVECTION. CONDITIONS ARE VFR ACROSS THE AREA AT 23Z
HOWEVER WRAP AROUND MOISTURE IN CONTINUING COLD ADVECTION WILL BE
MOVING INTO THE AREA FROM THE NORTHWEST THROUGH THE EVENING AND
EARLY OVERNIGHT HOURS. EXPECT A VFR CIG AT FIRST...LOWERING TO
MVFR OVERNIGHT/TOWARDS MORNING WEST TO EAST. WITH THE MOISTURE IN
PLACE SATURDAY EXPECT MOSTLY CLOUDY CONDITIONS WITH MVFR CIGS
RISING TO A LOW VFR. SOME DRYING FROM THE WEST AND SOUTHWEST
DURING THE AFTERNOON SO COULD SEE CLOUDS BREAKING UP DURING THE
EVENING SATURDAY IN THOSE LOCATIONS. THROUGH MUCH OF THE DAY
HOWEVER...EXPECT ANY SUNSHINE WOULD BE "SELF DESTRUCT". 850MB TEMPS
DROP TO +4C BY 15Z OVER THE LAKE. THIS WILL GET LAKE EFFECT
SHOWERS GOING OVER THE LAKE...MOVING INLAND ACROSS NERN OHIO AND
NWRN PA LATE TONIGHT AND CONTINUING THROUGH THE DAY SATURDAY. LAKE
INDUCED CAPES ARE OVER 1000 J/KG SO THUNDERSTORMS OVER THE LAKE
AND TRADITIONAL LAKE EFFECT AREAS WOULD ALSO BE A REASONABLE
EXPECTATION.

.OUTLOOK...NON VFR POSSIBLE MAINLY EASTERN AREAS SATURDAY NIGHT
AND EARLY SUNDAY. NON VFR ALSO POSSIBLE TUESDAY NIGHT WITH THE
PASSAGE OF A COLD FRONT.

&&

.MARINE...
MARGINAL GALE FORCE WINDS EXPECTED FOR TONIGHT INTO SATURDAY. WINDS
UPSTREAM ON LAKE SUPERIOR ALREADY SUSTAINED AT 27 KNOTS.
ANTICIPATING STRONGER WINDS WILL ROTATE DOWN ACROSS LAKE ERIE LATER
THIS EVENING AND CONTINUE INTO SATURDAY. SO WILL KEEP SMALL CRAFT
ADVISORY GOING THIS AFTERNOON AND HOIST GALE WARNINGS FOR 8 PM THIS
EVENING.

WINDS START TO DIMINISH SATURDAY AFTERNOON BELOW GALE FORCE. WINDS
WILL CONTINUE AT 15 TO 25 KNOTS SATURDAY NIGHT INTO SUNDAY NIGHT AND
THEN DROP TO AROUND 10 KNOTS ON MONDAY AS GRADIENT WEAKENS AND HIGH
PRESSURE BUILDS IN. SOUTHWEST FLOW BEGINS TO INCREASE TUESDAY INTO
TUESDAY NIGHT AHEAD OF A COLD FRONT. FRONT SWEEPS EAST ACROSS THE
LAKE TUESDAY NIGHT AND FLOW BECOMES WESTERLY ON WEDNESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...GALE WARNING UNTIL 5 PM EDT SATURDAY FOR LEZ061-142>149-
     162>169.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK/OUDEMAN
SHORT TERM...KOSARIK
LONG TERM...KIELTYKA
AVIATION...TK
MARINE...LOMBARDY
Hazardous weather outlook, Sep 3, 2:41 PM EST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
341 PM EDT FRI SEP 3 2010

OHZ009>012-089-PAZ001-041945-
ERIE OH-LORAIN-CUYAHOGA-LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
341 PM EDT FRI SEP 3 2010

...MODERATE RISK OF RIP CURRENTS UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>008-013-014-017>023-027>033-036>038-047-PAZ002-003-041945-
LUCAS-WOOD-OTTAWA-SANDUSKY-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-SOUTHERN ERIE-
CRAWFORD PA-
341 PM EDT FRI SEP 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-041945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
341 PM EDT FRI SEP 3 2010

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 43 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
September 3, 9:20 PM EST
Where
Lake County, East Lake
Measured
0.25 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.650, -81.450

Pea sized hail was reported during this event.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253219.